Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 10, 2002, 6:53 PM EDT for Georgetown County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2002, 6:53 PM EDT (22:53 UTC)
- Expired
- May 10, 2002, 7:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 102253 SVRILM SCC043-102330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 653 PM EDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 730 PM EDT * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ABOUT 5 MILES NORTHWEST OF MURRELLS INLET... MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAWLEYS ISLAND AT 710 PM HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ RAS LAT...LON 3372 7928 3350 7942 3324 7902 3347 7893
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:05 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 10, 3:05 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 305 PM EDT FRI MAY 10 2002 ONGOING CONVECTION UPSTREAM WILL CONTINUE TO MOVE E ACROSS THE REGION...WHICH REMAINS MODERATELY UNSTABLE DUE TO GOOD AMT OF HEATING EARLIER TODAY. AS A RESULT...SPC HAS PLACED THE CWA IN A SVR TSTM WATCH UNTIL 7 PM. SEVERAL BOUNDARIES...INCLUDING THE SEABREEZE MAY ACT AS FOCUSING MECHANISMS FOR TSTMS THROUGH THE EVENING. VERY WEAK CAA ACROSS THE REGION TONIGHT AS OLD COLD FRONT WASHES OUT OVER THE REGION. SHORT WAVE MOVING ALONG BOUNDARY WILL BRING THE BEST CHANCES FOR PRECIP...HOWEVER TIMING OF THIS FEATURE VARIES BETWEEN MODELS. THE AVN SHOWS THE BEST UVV/S ACCOMPANYING THE SHORT WAVE OVERNIGHT...WHEREAS THE ETA HAS IT OCCURRING SAT MORNING INTO EARLY SAT AFTERNOON. DUE TO LARGE INCONSISTENCIES WITH NUMERICAL GUIDANCE...DO NOT HAVE MUCH CONFIDENCE IN POP FORECAST. SOME WAA DEVELOPS LATER ON SATURDAY AS THE BOUNDARY MOVES NORTH AS A WARM FRONT. ERLY FLOW DEVELOPS ACROSS THE CWA KEEPING TEMPS ABOUT 10-15 DEG COOLER THAN TODAY. WILL CARRY A SLIGHT CHC POP INTO SAT EVENING AS THE FRONT DEPARTS. SW FLOW DEVELOPS SUN...WITH SOME RIDGING ACROSS THE ERN U.S. BRINGING TEMPS BACK UP WELL INTO THE 80S. FOR MONDAY THROUGH FRIDAY...A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND MONDAY NIGHT. PRECIPITATION SHOULD END BEFORE DAYBREAK TUESDAY. THE REMAINDER OF THE WEEK WILL BE DOMINATED BY HIGH PRESSURE WITH TEMPERATURES AT OR JUST BELOW NORMAL VALUES UNDER FAIR SKIES. CWF: SW WINDS WILL SHIFT TO THE NE FROM N TO S AS A WEAK COLD FRONT DROPS THROUGH THE WATERS. WINDS WILL ALSO INCREASE...BUT WILL BE STRONGEST ALONG THE NRN WATERS. E FLOW FOR SAT...THEN AS A WARM FRONT MOVES N WINDS WILL BECOME SW ON SUN. WILL KEEP CONDITIONS ON NRN WATERS JUST BELOW SCSEC CONDITIONS TONIGHT INTO TOMORROW. THANKS FOR THE COORDINATION MHX. FCSTID = 36 ILM 67 76 63 85 / 40 50 20 10 LBT 65 77 62 86 / 40 50 20 10 FLO 67 77 63 88 / 40 50 20 10 MYR 68 73 65 81 / 40 50 20 10 .ILM... NC...NONE. SC...NONE. PUBLIC: JAQ/RAN MARINE: JAQ
In the hours before
Local storm report, May 10, 4:25 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
425 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 3 S WILMINGTON NC 1.00 INCH HAIL
05/10/02 NEW HANOVER NEAR MONKEY JUNCTION
REPORTED BY 911
0255 PM 3 S WILMINGTON NC .75 INCH HAIL
05/10/02 NEW HANOVER NEAR MONKEY JUNCTION
REPORTED BY 911
0415 PM 5 SW SOCIETY HILL SC 59 MPH TSTM WIND GUST
05/10/02 DARLINGTON REPORTED BY KUDG AWOS AT
DARLINGTON JETPORT
TMLocal storm report, May 10, 5:11 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
511 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BENNETTSVILLE SC WIND DAMAGE
05/10/02 MARLBORO NUMEROUS REPORTS OF TREES
DOWN THROUGHOUT MARLBORO
COUNTY. ..MOSTLY SOUTH.
REPORTED BY LAW ENFORCEMENT
MRLocal storm report, May 10, 5:22 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
522 PM EDT FRI MAY 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM DILLON SC WIND DAMAGE
05/10/02 DILLON TREES DOWN BETWEEN DILLON
AND LATTA...AND ON HIGHWAY
34 WEST OF DILLON. REPORTED
BY DILLON 911.
MRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:59 PM EDT | Special Marine Warning | ILM | 61 min | |
| May 10, 4:00 PM EDT | Special Marine Warning | ILM | 60 min | |
| May 10, 4:10 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 65 min |
| May 10, 5:20 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 40 min |
| May 10, 5:25 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 50 min |
| May 10, 5:52 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 53 min |
| May 10, 6:44 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 31 min |
| May 10, 6:59 PM EDT | Special Marine Warning | ILM | 2 hr | |
| May 10, 6:59 PM EDT | Special Marine Warning | ILM | 2 hr | |
| May 10, 7:31 PM EDT | Special Marine Warning | ILM | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.